North Carolina, 2021Flash Flooding and Flood in North Carolina, September 21 to 22, 2021
September 21 to 22, 2021 · NWS RNK · 8 events in 1 county or zone
Deep tropical moisture associated with the remnants of Tropical Storm Nicholas was lifted northward ahead of a strong cold front. 2 inches were carried into the northwestern portion of North Carolina during the evening of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture associated with the remnants of Tropical Storm Nicholas was lifted northward ahead of a strong cold front. Precipitable water values ranging from 1.9 to 2.2 inches were carried into the northwestern portion of North Carolina during the evening of the 21st. Warm rain processes produced efficient rainfall rates of 2- to 4-inches per hour, enhanced by orographic lift up the Blue Ridge. Portions of northeast Surry County received locally in excess of nine inches or rain, with FLASH ( Flooded Locations And Simulated Hydrographs Project) Crest Unit Streamflows indicated six-hour Average Recurrence Intervals for this area for rainfall was between a 100- and 200-year event in spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 6:10 AM EST, 45 minutes earlier.
Area forecast discussion, Sep 21, 6:10 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
710 AM EDT Tue Sep 21 2021
.SYNOPSIS...
Easterly winds will remain in place today and tonight, drawing
deep tropical moisture across the region to support the
potential for heavy rain and localized flooding. A strong cold
front will pass across the region on Wednesday afternoon and
evening, with cool and dry high pressure settling in for the
latter half of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 700 AM EDT Tuesday...
Made adjustments to rain chances this morning as spotty light
rain has developed across the Piedmont earlier than
anticipated. Otherwise, the early morning forecast package
remains in good shape.
As of 430 AM EDT Tuesday...
Heavy rain is possible today and tonight...
Starting the day off with persistent southeasterly winds which
have been carrying increasingly deep Atlantic moisture across
the mountains. Cloud cover remains widespread, with spotty
showers developing across the mountains. The moist air has also
maintained mild temperatures, generally holding in the low to
mid 60s to start the day.
Rain chances will increase from west to east through the morning
as the axis of deepest tropical moisture, which had been
situated more across the Tennessee Valley, crosses the central
Appalachians. This deep moisture will support the development of
locally heavy showers, and possibly a few storms, heading into
late afternoon through the overnight hours of tonight. A couple
of concerns will be terrain enhancement of rainfall amounts,
especially along the Blue Ridge, where the sharp increase in
elevation will support locally heavy rainfall. The other concern
is the potential for bands of heavy rain to pass repeatedly
across the same locations. Either of these concerns may cause
small streams to rise quickly, potentially flooding out of their
banks. As a result, a flash flood watch has been issued for
counties on either side of the Blue Ridge from North Carolina
into northern Virginia through Wednesday morning.
By sunrise Wednesday morning, the axis of heaviest rainfall is
expected to have shifted just to the east of our area, allowing
winds to become more southerly/southwesterly. Believe this will
result in a lull in the heavy rainfall, though spotty showers
are likely to remain. By early afternoon, A strong cold front
will make its way across the mountains from the west.
Thunderstorms developing ahead of the front will have the
potential of producing strong to locally damaging wind gusts, as
well as more locally heavy rain. As the front continues east,
it will pass across the Piedmont during the evening, with much
drier air arriving across the mountains as high pressure makes
its way in.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 300 AM EDT Tuesday...
Front's Departure Followed By Cooler, Drier Weather...
Guidance remains rather divided on departure of the front
Wednesday night into Thursday as GFS remains very fast whilst
NAM and ECMWF run slower. Same thing with the Canadian. It's
even apparent that CAMs are struggling with speed as many don't
cover the whole event, but there are obvious differences in
speed when considering the relationship between the prefrontal
rainfall for today and the front. Forecast has been updated to
support a somewhat middle ground. Most rainfall will start
wrapping up sunrise Thursday, with some lingering moisture in
the east through the morning.
Cooler air with a much drier airmass funnel into the area
Thursday with slightly breezy conditions expected. This airmass
will drop temperatures to below normal, where they'll stay for
several days. So long as winds fully slack Thursday night, many
will dip into the 40s with 30's possible in parts of the
mountains. Dry weather persists into Friday.
Forecast confidence is moderate.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 300 AM EDT Tuesday...
Dry Weather Persists With Reinforcing Front Over The Weekend...
Overall a quiet period of the forecast. Ridging tries to take
hold of the area, but upper NW flow will persist up to when our
next front moves through the area late Saturday into Sunday.
Little to no rainfall expected with this front: just plan for
increasing clouds, especially along the western slopes.
After the weekend's front, ridging can finally take hold of the
area and we see temperatures gradually warming going into the
start of next work week. With the northern stream finally
becoming more active and reaching further south, we see yet
another trough dipping south mid week, potentially bringing
showers to the area. However, based on ensemble guidance, have
left POPs out leaning toward slower solutions bringing rain
chances Tuesday night into Wendesday which falls outside of
this forecast package.
Forecast confidence is high.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EDT Tuesday...
Little change in the previous forecast reason this morning.
Low MVFR to IFR ceilings are present across the lower Mid-
Atlantic this morning as easterly winds continue to draw deep
moisture off the Atlantic, supporting pockets of drizzle and
light fog across the mountains. Expect these conditions to
persist into late morning/early afternoon.
Through today, rain will continue increasing in coverage from
west to east across the forecast area, becoming locally heavy at
times to reduce visibilities as low as 1SM. Only modest
improvements in ceiling bases are expected, with MVFR and IFR
conditions expected to remain common/widespread through the day.
Little change in wind direction expected, predominantly from
the east/southeast, though gusts across the western portion of
the forecast area will subside by late morning as the low level
jet diminishes.
Overnight brings the potential for heavy rain as a warm front
lift northward across the area. The deep moisture in place will
support prolonged periods of what may be heavy rain at times,
especially along the Blue Ridge where the terrain will enhance
rainfall intensity/amounts. Again, MVFR/IFR conditions will be
widespread through the overnight. Toward dawn, winds will begin
to shift southerly/southwesterly, beginning in the mountains
first and working across the Piedmont, as the warm front passes
across the area.
Extended Aviation Discussion...
A strong cold front will pass across the central Appalachians on
Wednesday/Wednesday evening, bringing the potential for another
round of heavy rain as the front passes. Thereafter, high
pressure/drier air will build in from the west, bringing
substantial improvement to flying conditions that will persist
into the weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from 2 PM EDT this afternoon through
Wednesday morning for VAZ009>020-022>024-032>035-043.
NC...Flash Flood Watch from 2 PM EDT this afternoon through
Wednesday morning for NCZ001>003-018-019.
WV...None.
&&
SYNOPSIS...NF
NEAR TERM...NF/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...BMG/NFHazardous weather outlook, Sep 21, 5:05 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
605 AM EDT Tue Sep 21 2021
WVZ042>044-507-508-221015-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
605 AM EDT Tue Sep 21 2021
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Showers and a few thunderstorms will pass across the area today and
tonight, bringing the potential for heavy rain and localized
flooding of small creeks and streams, as well as in poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong cold front will pass across the central Appalachians on
Wednesday afternoon and evening. Strong thunderstorms developing
ahead of the cold front have the potential of producing locally
heavy rainfall that may result in flooding, damaging winds, and even
an isolated tornado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ007-221015-
Tazewell-
605 AM EDT Tue Sep 21 2021
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Today and tonight.
Showers and a few thunderstorms will pass across the area today and
tonight, bringing the potential for heavy rain and localized
flooding of small creeks and streams, as well as in poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong cold front will pass across the central Appalachians on
Wednesday afternoon and evening. Strong thunderstorms developing
ahead of the cold front have the potential of producing locally
heavy rainfall that may result in flooding and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>003-018-019-VAZ009>020-022>024-032>035-043-221015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
605 AM EDT Tue Sep 21 2021
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Periods of heavy rain will be possible today and tonight as deep
tropical moisture passes across the Blue Ridge. Where rain bands
develop repeatedly across the same locations, or where high rainfall
rates occur, small creeks and streams may quickly flood out of their
banks and across roadways and inundate low lying areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A strong cold front will pass across the central Appalachians on
Wednesday afternoon and evening. Strong thunderstorms developing
ahead of the cold front have the potential of producing locally
heavy
rainfall and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ004>006-020-VAZ044>047-058-059-221015-
Stokes-Rockingham-Caswell-Yadkin-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
605 AM EDT Tue Sep 21 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Showers and a few thunderstorms will pass across the area today and
tonight, bringing the potential for heavy rain and localized
flooding of small creeks and streams, as well as in poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong cold front will pass across the Piedmont on Wednesday
evening. Strong thunderstorms developing ahead of the cold front
have the potential of producing locally heavy rainfall and strong
wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Event by event
4 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Surry
- When
- September 21, 6:55 AM EST to September 22, 6:55 AM EST
- Where
- Surry County, 0.69 mi NNW of Mt Airy Surry Co Arp
- Reported by
- AWOS
- Coordinates
- 36.460, -80.553
The AWOS at the Mt. Airy Surry County Airport (KMWK) observed a 24-hour rainfall total, ending 755 AM EDT, of 7.65 inches, which is between a 50- and 100-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration.
Heavy Rain, Surry
- When
- September 21, 7:00 AM EST to September 22, 7:00 AM EST
- Where
- Surry County, 1.22 mi NE of Flat Rock
- Reported by
- Mesonet
- Coordinates
- 36.510, -80.532
An automated weather station (Weather Underground: KNCMOUNT12) observed a 24-hour rainfall total, ending 8 AM EDT, of 7.83 inches, which is between a 50- and 100-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. This event includes about five inches of rain which fell between 9 PM and midnight on the 21st, which is between a 200- and 500-year event per NOAA Atlas 14.
Heavy Rain, Surry
- When
- September 21, 7:00 AM EST to September 22, 7:00 AM EST
- Where
- Surry County, 1.64 mi SSE of Ararat
- Reported by
- Mesonet
- Coordinates
- 36.378, -80.559
An automated weather station (Weather Underground: KNCARARA1) observed a 24-hour rainfall total, ending 8 AM EDT, of 6.18 inches, which is about a 25-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. This event includes 3.57 inches of rain which fell between 9 PM and midnight on the 21st, which is between a 25- and 50-year event per NOAA Atlas 14.
Heavy Rain, Surry
- When
- September 21, 7:00 AM EST to September 22, 7:00 AM EST
- Where
- Surry County, 0.68 mi NNW of Flat Rock
- Reported by
- Mesonet
- Coordinates
- 36.509, -80.555
An automated weather station (Weather Underground: KNCMOUNT12) observed a 24-hour rainfall total, ending 8 AM EDT, of 6.73 inches, which is between a 25- and 50-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. This event includes about 4.47 inches of rain which fell between 9 PM and midnight on the 21st, which is between a 100- and 200-year event per NOAA Atlas 14. Rainfall rates between this 3-hour period continuously ranged between 1.5 and 2.5 inches per hour.
Flood, Surry
- When
- September 21, 8:45 PM EST to September 22, 1:00 AM EST
- Where
- Surry County, 0.83 mi S of Toast to 0.51 mi SSW of Toast
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.488, -80.633
Emergency Services personnel in the community of Mt. Airy reported that portions of both North Franklin and South Franklin Streets were under several inches of standing water as storm sewers were overwhelmed by prolonged periods of heavy rainfall. Portions of both roads were impassible until the water receded. No damage or injuries were reported.
Flash Flood, Surry
- When
- September 21, 10:30 PM EST to September 22, 3:00 AM EST
- Where
- Surry County, 0.81 mi ENE of Bannertown to 1.06 mi NE of Bannertown
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 36.486, -80.567
Seed Cane Creek flooded out of its banks across Reeves Mill Road, making the road impassible. Two separate swift water rescues took place when two automobiles were caught in the flooding and the occupants were rescued. No injuries were reported. Some water damage occurred to each vehicle.
Flash Flood, Surry
- When
- September 21, 10:30 PM EST to September 22, 3:00 AM EST
- Where
- Surry County, 1.57 mi N of Bannertown to 2.23 mi N of Flat Rock
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.503, -80.584
Multiple roads between the communities of Mt. Airy and Ararat were flooded and impassible by as much as a foot of flowing water over the roadways in spots. This was caused by heavy rainfall of 3 to locally 5 inches within a 3-hour period that caused several streams and creeks to overflow their banks across the roadway surface. Roads that were reported impassible by flood waters included, but were not limited to, Hiatt Road at Stoney Creek, Quaker Road at Faulkner Creek, Armstrong Road by Flat Shoal Creek, Westfield Road along Rutledge Creek and Reeves Mill Road along Seed Cane Creek. No damage to the roads themselves were reported, however some debris removal was necessary to make the roads passable again.
Flash Flood, Surry
- When
- September 22, 5:00 PM EST to 7:00 PM EST
- Where
- Surry County, 1.54 mi WSW of Mt Airy Surry Co Arp to 1.39 mi WSW of Mt Airy Surry Co Arp
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.442, -80.576
Heavy rain of up to 2.25 inches in 2 hours caused Stoney Creek to rise rapidly for the 2nd time in 24 hours. Flooding from Stoney Creek forced residents of a home on Christy Lane to evacuate. Hiatt Road was also impassible due to flood waters from Stoney Creek passing across the road. The road reopened after flooding receded. No damage or injuries were reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Virginia, September 21 to 22, 2021$58,000 · 21 events
- Hail and Damaging Winds in Arkansas, September 21, 2021$110,000 · 1.75 in hail · 4 events
- Flash Flooding and Debris Flows in Puerto Rico, September 21 to 22, 2021$12,000 · 12 events
- Excessive Heat and Wildfire in California, September 21 to 23, 20216 events
- Flash Flooding and Flooding in North Carolina, September 21 to 22, 20216 events
- Damaging Winds in Arkansas, September 21, 202165 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 20212 events
- Drought in Texas, September 21 to 30, 20212 events
- Drought in Oklahoma, September 21 to 30, 20212 events
- Flash Flooding in Florida, September 21, 20212 events
- Marine Thunderstorm Wind in Lake Michigan, September 21, 20211 event
- Waterspout in Gulf of Mexico, September 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985753, 985745, 985748, 985752, 985754, 985755, 985817, 985833.